Home Immunity Boost your immunity, but with the right mix of herbs | Chennai News

Boost your immunity, but with the right mix of herbs | Chennai News

0
Concoctions, powders and mixes – all things natural have become a rage, especially so for alternative healing and immunity-boosting measures, during the pandemic. But even in nature, an overdose of anything can make a disease worse. And that’s a lesson some learn the hard way.
Take for example the herb giloy (Tamil name “Seenthal”), which has become popular for its immunity-boosting and anti-Covid superpowers, but recent studies suggest the heart-leaved herb may be more harmful than healing. . In January, an article on giloy-induced liver damage during the Covid-19 pandemic published in Hepatology Communications records 43 cases in 13 hospitals across India.
Lead author, hepatologist Dr Cyriac Abby Philips of the Liver Institute at Rajagiri Hospital, Kerala, said those who consumed giloy, a herbal supplement commonly used in traditional medicine systems, experienced a acute hepatitis or worsening of chronic liver disease.
Although the Kerala State Medical Council for Indian Systems of Medicine and the Ayush Ministry have sent Dr. Philips an opinion on “tarnishing the image of traditional medicine”, but the doctor maintains that “giloy is rich in diterpenoids, which can cause immune-mediated damage”. to the liver. “Some people have made a decoction of it, while others have used the over-the-counter tablet form to protect against coronavirus. “While 85% recovered after stopping giloy, about 10% died from damage caused by using the herb,” he says.
In Chennai, gastroenterologist Dr R Ravi from Rela Hospital, says that since the second wave of the pandemic, he has seen several cases of upper abdominal pain, ulcers, loss of appetite and nausea, which were attributed to the effects of “overconsumption of certain herbal concoctions like ‘kabasura kudineer’. When we did endoscopies, they were found to have erosions in the stomach wall,” says- he.
There is no doubt that herbs have health beneficial and bioactive properties, says Dr. Meenakshi Bajai, Registered Dietitian, TN Government Multi Super Specialty Hospital, Chennai.
“Culinary herbs and spices have been used to improve digestion and treat digestive disorders in Ayurvedic medicine because they are abundant in bioactive phytochemicals, many of which are alkaloids, phenolic acids and flavonoids. They have antioxidant, antimicrobial and anti-inflammatory properties. But overdoing it can be harmful. “For example, drinking more than two cups a day of lemongrass tea can cause itchy skin in people with food allergies.” Additionally, consuming large amounts of lemongrass can cause dizziness, drowsiness, dry mouth, excessive urination, increased appetite and deterioration of kidney function. “The same goes for green tea,” she says. “If you drink too much, you run the risk of liver damage and gastrointestinal discomfort. The tannins it contains may alter the therapeutic effectiveness of prescription medications.”
Medicine is all about moderation, says Dr M Ravichandran, a professor at Government Siddha Medical College, Chennai. “At higher doses, even the nectar is toxic. During the pandemic, there was so much panic that people believed everything they read. “’Kabasura kudineer’, he says, a mixture of nine ingredients in precise proportions must be purchased from a licensed practitioner and prepared and consumed in the correct dosage.
“About 5g of powder mixed with 200ml of water, reduced by 50ml and taken for a prescribed number of days (usually three as a preventative),” he explains. “But instead, people were drinking two glasses a day for weeks and then ending up with gastrointestinal issues. Some added other ingredients to the mix assuming it would overload the drink. We had the case of a person who thought he had bought ‘kabasura kudineer’, but when we examined the sachet, we discovered that it was a fake mixture of neem and other ingredients. “In another incident, says Dr. Ravichandran, a person was rushed to Siddha Government Hospital with abdominal pain after eating large quantities of peanut candy wrapped in betel leaves. “It was apparently on the advice of a WhatsApp attacker. Betel leaf can be a gastric irritant when taken in large amounts,” he says.
Food safety of herbs is a priority, says Dr. Bajaj. “Deliberate, accidental, natural biological, microbial and chemical contamination of herbs or adulteration of dried or powdered herbs can produce adverse effects. ”
The curcumin in turmeric, while known for its anti-inflammatory properties, also has another aspect, according to doctors. “Curcumin also tends to slow blood clotting, so it should be avoided by those taking blood thinners. We have had reports of internal bleeding and skin bleeding in people taking 1-2g daily of turmeric as supplement form. Turmeric also tends to absorb lead and therefore should be grown in soils that are low in lead. Therefore, care must be taken about the source of the turmeric,” says Dr. Philips.
Anything consumed should be in consultation with a doctor, warns Dr. Ravichandran. “When we have a short circuit in the house, we rush to an electrician, but when it comes to our health, why do we go to YouTube for expert advice?”